Fatal Torsade de Pointes Associated with Tetrafluoroethane Inhalation
Burke J, Farastat M, Mehler P, & Krantz, MJ. Fatal Torsade de Pointes Associated with Tetrafluoroethane Inhalation. Clinical Case Reports, 3-07: 1159-1163, 2020.
A patient presented with torsade de pointes after inhaling tetrafluoroethane, a volatile gas propellant used to clean keyboards. She had a prior hospitalization for cardiac arrest without rhythm documentation after inhaling a similar product. Urine toxicology revealed methamphetamine. We are unaware of previous descriptions of torsade de pointes associated with volatile hydrocarbon inhalation or “huffing.” Although sudden death is associated with “huffing,” an arrhythmic mechanism has not been elucidated. Tetrafluoroethane, however, is chemically similar to chlorophorm (trichloromethane), which blocks the delayed rectifier potassium ion current (Ikr). Thus, we postulate that delayed repolarization with methamphetamine triggering may account for this arrhythmia.